Jump to content

Neuro pupillary response

CCU   (3,283 Views 4 Comments)
by danmarin_99 danmarin_99 (New Member) New Member

danmarin_99 works as a CCU RN.

1,030 Visitors; 7 Posts

advertisement

First a little information about the patient: the patient is currently intubated receiving both propofol and Ativan. Among other medications; Dilantin and morphine. This patient is also a recreational drug user at home of both cocaine and Xanax. My question is: in assessing their neurological status, I was checking the response to light and the patient's pupils contract AND relax rhythmically several times until the light is taken away. They do not fix at a particular mm. I figure it is a response to the drugs and I received in report that this is a known thing, but I am curious if anyone else has seen this.

Share this post


Link to post
Share on other sites

WSU_Ally_RN has 7 years experience and works as a PICU RN.

10,007 Visitors; 459 Posts

Yep, it's called hippus... I've seen it a few times in my carreer... here's a wikipedia article about it :)

Hippus - Wikipedia, the free encyclopedia

From what our doc's tell us, its usually a normal finding, they never seem to be concerned when I find this in one of my kiddos.

Share this post


Link to post
Share on other sites

Esme12 is a ASN, BSN, RN and works as a Emergency / Trauma Nurse.

3 Followers; 3 Articles; 145,850 Visitors; 20,896 Posts

It can also be drug induced.

Hippus is visible, rhythmic, but irregular pupillary oscillations that are deliberate in time. It comprises 2 mm or more excursions and has no localizing significance.

1. Normal

2. Incipient cataracts

3. Central nervous system diseases, including the presence of total third cranial nerve palsy, hemiplegia, meningitis (acute), cerebral syphilis, tabes, general paralysis, myasthenia gravis, tumors of corpora quadrigemina, epileptics, Cheyne-Strokes breathing, multiple sclerosis (disseminated sclerosis), and cerebral tumors

4. Neurasthenia (nervous exhaustion, Beard disease)

5. Drugs, including the following:

[TABLE]

[TR]

[TD]allobarbital

amobarbital

aprobarbital

barbital

butabarbital

butalbital

butallylonal

butethal

cyclobarbital

[/TD]

[TD]cyclopentobarbital

heptabarbital

hexethal

hexobarbital

mephobarbital

metharbital

methitural

methohexital

pentobarbital

[/TD]

[TD]pentylenetetrazol

phenobarbital

primidone

probarbital

secobarbital

talbutal

thiamylal

thiopental

vinbarbital

[/TD]

[/TR]

[/TABLE]

http://telemedicine.orbis.org/bins/volume_page.asp?cid=1-2897-3604-3612

[TABLE]

[TR]

[TD][/TD]

[TD][/TD]

[TD][/TD]

[/TR]

[/TABLE]

Share this post


Link to post
Share on other sites

danmarin_99 works as a CCU RN.

1,030 Visitors; 7 Posts

Excellent! Thank you so much for this information. As I suspected, it is indeed drug induced.

Share this post


Link to post
Share on other sites
×